Pennsylvania, 2020Damaging Winds in Pennsylvania, August 25, 2020
August 25, 2020 · NWS CTP · 8 events in 3 counties and zones
A cold front approached central Pennsylvania during the afternoon of August 25, 2020. In a moderate CAPE, moderate vertical shear environment, a few of the storms were able to produce wind damage across the Laurel Highlands and southern Alleghenies.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached central Pennsylvania during the afternoon of August 25, 2020. In a moderate CAPE, moderate vertical shear environment, a few of the storms were able to produce wind damage across the Laurel Highlands and southern Alleghenies.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 25, 6:31 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 25, 6:31 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
731 AM EDT Tue Aug 25 2020
.SYNOPSIS...
Thunderstorms capable of damaging wind gusts will be possible
this afternoon and early evening. Additional strong to severe
storms could occur late Wednesday into Wednesday night and again
on Thursday. Rounds of showers and storms are likely from late
week into the last weekend in August with Laura forecast to
track to the south of Pennsylvania.
&&
.NEAR TERM /THROUGH TONIGHT/...
Watching line of storms spreading southeast from the southern
tier of upstate NY toward the PA border. This convection should
weaken as it moves across the northern tier of CPA later this
morning. These storms are associated with a significant
shortwave digging over Quebec with an associated cold front
progged to advance quickly southeastward across the north-
central Appalachians and Mid-Atlantic Piedmont later this
afternoon/evening. Max temps should reach the upper 80s to low
90s this afternoon from the south central Alleghenies into the
mid and lower Susquehanna Valley.
Surface dewpoints in the mid 60s to lower 70s ahead of the
front will result in moderate instability across CPA by this
afternoon. Steep low-level lapse rates, 1-2k J/kg DCAPE and
40-50kt mid level winds veering to the west-northwest are
favorable for damaging wind gusts with multicell clusters that
organize into short line segments. The greatest instability and
most likely severe potential appears to be across the southern
1/2 of the area. Heavy downpours are possible, but parched soils
(in some areas) and storm motions are generally not conducive
for more than a localized FF risk in areas that can experience
rapid runoff.
T-storm threat shifts south of the Mason-Dixon line after 00Z
with no precip expected overnight. A cooler and drier (less
humid) airmass will arrive behind the cold front bringing a
refreshing night and start to Wednesday morning.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Not much going on during the first half of Wednesday with
comfortable airmass gradually retreating into Wednesday night.
The aforementioned frontal boundary will pivot and transition
to a warm front over the upper OH Valley, which should begin to
advance northeast Wednesday night in response to strengthening
westerly LLJ. HREF shows instability axis staying to the west of
CPA during the day, so at worst would anticipate a stray late-
day t-storm possible across the far western Alleghenies adjacent
to PBZ CWA. Deeper forcing will increase later in the period
which should lead to some elevated t-storms across northwest
into north central PA. There is some potential for an MCS to
develop if a cold pool can become established. Confidence in
overall severe threat (D2 SLGT risk) is on the low-end given
conditional threat. Max temps should drop back a few degrees
but expect a warmer/muggy night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Above normal temperatures and a jump in dewpoints/PWAT are
expected to return by Thursday, as the boundary pushes northeast
as a warm front. Scattered strong to severe thunderstorms are
possible especially across the northern part of CPA during the
day. SPC has introduced a SLGT risk for Thursday/D3.
The front will then sag south once again on Friday as the
remnants from Tropical Storm Laura usher deep moisture through
the Ohio Valley and into Pennsylvania. There is still
considerable uncertainty on the southward extent of the front
and propagation speed of Laura. A faster cold front will keep
Laura's moisture suppressed to the south. A faster Laura could
bring more significant moisture into PA, perhaps providing a
reprieve from drought conditions. GEFS and ECENS guidance keeps
the heaviest rainfall west of the Allegheny front, but with
ample uncertainty in Laura's track over the next several days,
changes are a guarantee.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Linear extrapolation and near term models indicate batch of
showers and thunderstorms over central Pa at 11Z will diminish
and push east of the area by around 14Z. Elsewhere, model
soundings indicate patchy low cigs over the western mountains
should mix out to vfr conditions by late morning. Focus will
then shift to scattered afternoon thunderstorms accompanying the
arrival of a cold front. Models indicate the fropa will occur
around midday over the northern tier of the state and late
afternoon across the southern tier. A brief vis reduction and
bout of gusty winds are possible in those spots that see a
thunderstorm. Bufkit soundings indicate winds will gust to
between 20-25kts this afternoon, shifting from west to northwest
as the front passes.
High pressure building into the region will bring fair weather
and a diminishing breeze tonight. Winds are likely to become
light enough for patchy valley fog to form over western Pa by
early Wednesday morning.
Outlook...
Wed...AM valley fog possible W Mtns.
Thu...Scattered tsra impacts possible.
Fri...AM low cigs possible W Mtns. Scattered PM tsra impacts
possible.
Sat...AM low cigs possible NW Mtns. PM tsra impacts possible.
&&
.CLIMATE...
The high temperature at Bradford reached 84 degrees yesterday
afternoon. This tied the record of 84 degrees last set in 1972.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Gartner/Banghoff
AVIATION...Fitzgerald
CLIMATE...
Hazardous weather outlook, Aug 25, 3:28 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
428 AM EDT Tue Aug 25 2020
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-260830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
428 AM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional strong to severe thunderstorms are possible Wednesday
night and Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Aug 25, 3:25 AM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
425 AM EDT Tue Aug 25 2020
PAZ004-250900-
Warren PA-
425 AM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 500
AM EDT...
At 424 AM EDT, Doppler radar indicated a strong thunderstorm near
Jamestown West, moving southeast at 40 mph.
Wind gusts to around 40 mph are possible.
Locations impacted include...
Warren, Russell, Scandia, Kinzua Dam and Sugar Grove.
LAT...LON 4200 7895 4199 7892 4183 7892 4183 7895
4176 7895 4176 7896 4200 7939
TIME...MOT...LOC 0824Z 302DEG 36KT 4201 7925
KFSpecial weather statement, Aug 25, 7:11 AM EST, 29 minutes before
Special Weather Statement
National Weather Service State College PA
811 AM EDT Tue Aug 25 2020
PAZ024-033-251315-
Somerset PA-Cambria PA-
811 AM EDT Tue Aug 25 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 915 AM EDT...
At 811 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Indiana to 7 miles northeast of Ligonier to
near Monongahela. Movement was southeast at 30 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
Nanty-Glo, Portage, Geistown, Southmont, Cresson, Friedens, Vinco,
Loretto, Boswell, Dale, East Conemaugh, Salix-Beauty Line Park,
Davidsville and Central City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 7926 4012 7921 4011 7919 4012 7917
4016 7916 4018 7913 4036 7900 4058 7887
4047 7854 4037 7856 4035 7861 4028 7865
4026 7864 4008 7873 4006 7876 3993 7877
TIME...MOT...LOC 1211Z 302DEG 25KT 4061 7907 4031 7913 4022 7988
ColbertThunderstorm Wind, Somerset
- When
- August 25, 7:40 AM EST
- Where
- Somerset County, 2.07 mi N of Edie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.109, -79.124
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree at Maggie Road and Keysertown Road to the west of Acosta.
Thunderstorm Wind, Cambria
- When
- August 25, 2:30 PM EST
- Where
- Cambria County, 0.87 mi SW of Walsall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.260, -78.890
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires just south of Belmont.
Thunderstorm Wind, Somerset
- When
- August 25, 2:30 PM EST
- Where
- Somerset County, 0.48 mi WSW of Boswell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.168, -79.029
A severe thunderstorm producing winds estimated near 60 mph knocked down wires near Boswell.
Thunderstorm Wind, Somerset
- When
- August 25, 2:35 PM EST
- Where
- Somerset County, 0.63 mi SE of Jennerstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.163, -79.063
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires near the intersection of View Avenue and Forest Lane in Jennerstown.
Thunderstorm Wind, Somerset
- When
- August 25, 2:35 PM EST
- Where
- Somerset County, 0.67 mi SW of Jerome Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.193, -78.938
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across both lanes of a roadway near Hollsopple.
Thunderstorm Wind, Somerset
- When
- August 25, 2:45 PM EST
- Where
- Somerset County, 0.92 mi NW of Kantner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.111, -78.940
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a roadway near Stoystown.
Thunderstorm Wind, Bedford
- When
- August 25, 3:00 PM EST
- Where
- Bedford County, 0.07 mi NNE of West End
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.951, -78.749
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree at the intersection of Allegheny Road and Geller Road.
Thunderstorm Wind, Bedford
- When
- August 25, 3:07 PM EST
- Where
- Bedford County, 0.75 mi SSW of Sulphur Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.961, -78.608
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree on the 4400 block of Milligan Cover Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914322, 914324, 914325, 914329, 914331, 914332, 914334, 914335.